Dextro is the correct answer here. From the choices given, dextro is the least likely to cause constipation since its main mechanism of action is NMDA antagonism w/some opioid activity -- it can cause constipation but the other choices are MUCH MORE likely to. As for diphenhydramine = it is not appropriate for elderly patients and it isn’t an antitussive.
Dextro vs Codeine: Both are antitussives, but dextro is more of NMDA agonist that also has opioid agonist activity. Dextro is often abused to get a similar out of body feeling due to its NMDA agonist effect. Codeine on the other other is a full-on opioid agonist. It’s also used as anti-diarrheal, so constipation is very common adverse effect.
Tiotropium is wrong because it’s not an antitussive. Also, it’s an anticholinergic which is (1) contraindicated in elderly unless really indicated, (2) a well-documented anticholinergic effect is constipation.
How is a synthetic opioid (dextromethorphan) that you can find with a 2 second google search as causing constipation the correct answer? Is it just because tiotropium wouldn’t treat the cough?
Per first aid. Dextromethorphan = “Antitussive (antagonizes NMDA glutamate receptors). Synthetic codeine analog. Has mild opioid effect when used in excess.”
I guess the key is that the opioid effect is mild. Seems like they’re asking which would treat the symptoms and reduce the side effects, not necessarily get rid of the side effects completely. Agree that it is a challenging one for Step 1.
in NBME 20 there is a question where a pt starts taking an antitussive and has constipation. The offending drug was dextro.... confusing, man...
NBME 20 has a question with a guy taking over the counter cough medication and now he has constipation. Want to guess the answer? It was dextro! -> https://nbmeanswers.com/exam/nbme20/458
So I’m pretty sure the NBME 22 question is just straight up wrong.